Ask a doctor

Can Post-op Bleeding Occur from Use of Advil?

I'm almost 6 weeks post-Tummy Tuck. I had a spot on the scar that was healed, but 2 days ago, it started bleeding a little when I removed the Epi-Derm Scar Sheet strip. Prior to this, my doctor had recommended just placing a band aid over any spots that were not healed and continue using the strips, so that is what I did. When I took the strip off again tonight, it was bleeding a lot, and a portion of remaining scar looked like there was blood close to the surface. I've been taking Advil the past couple of days because of the discomfort and tightness. Could Advil have caused this bleeding? Should I also stop using the scar strips?

Doctor Answers 19

Advil probably not the cause of post-op bleeding

Generally, we tell our patients to avoid aspirin or aspirin-containing products, such as Excedrin, for at least 10 days prior to surgical procedure. Other NSAIDs, such as Advil, Motrin, Ibuprofen, and Naproxen, are less dangerous, although these also can be associated with excessive bruising and bleeding.

Therefore, unless there is reason to rush to surgery, we would like patients to stay away from these for at least one week. They can restart Advil 24 hrs after surgery. The bleeding you experienced is probably associated with splitting sutures that need to be removed.

Chicago Plastic Surgeon
4.5 out of 5 stars 35 reviews

9843 Gross Point Rd
Skokie, IL 60076

Postoperative bleeding from Advil in a tummy tuck

Tummy tucks are a popular and effective way to contour the abdomen. After any such surgery, your surgeon should provide you with the list of medications that you should avoid. In our practice, we recommend that patients use Tylenol for mild to moderate pain. Although you used Advil, it is unlikely that this cause excessive bleeding. Your skin change is most likely from a mild trauma or found a small amount of blood that worked its way to the surface of the skin. During your healing process, be sure you avoid aspirin and aspirin containing medications. If this discoloration does not go away in a few days, return to your plastic surgeon and notify him or her of your concerns.

To learn more about tummy tucks, see photos, and help you decide which one is best for you, please visit us at the link below:

Pat Pazmino, MD
Miami Plastic Surgeon
4.5 out of 5 stars 67 reviews

848 Brickell Avenue
Miami, FL 33131

Advil not likely the cause of the bleeding

Bleeding at this stage in the recuperation is more likely related to the scar strips. But it will go away on its own as time progresses.

G. Gregory Gallico III, MD
Boston Plastic Surgeon
3.0 out of 5 stars 6 reviews

170 Commonwealth Avenue
Boston, MA 02116

Yes but....

At 6 weeks, your skin should be healed, no breaks in it at all. Not uncommonly however, sutures that should dissolve, can become infected or irritated and work theselves to the surface causing "stitch abcesses".

If a stitch abcess forms, it can drain with fluid that has some blood, some pus, some tissue fluid. Another possible cause is a seroma, which is tissue fluid with a little bit of blood.

In any event, your wound is not healing normally. Don't panic, but you should see your doctor. Most of the time, the problems are easily solved without much fuss, but you don't want to sit on an easy problem until it becomes a big one. Your surgeon should be glad you called.

Scott E. Kasden, MD
Dallas Plastic Surgeon
4.5 out of 5 stars 64 reviews

2813 W Southlake Blvd
Southlake, TX 76092

Advil not the culprit

Advil is probably not the culprit.  Advil inhibits platelet function, but should only be an issue immediately before or after the surgery.

More likely is a suture "spitting"; a quick visit to your doctor should sort that out.  Usually the errant stitch is removed and that solves the problem.

Brent Moelleken, MD
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 117 reviews

120 S Spalding Drive
Beverly Hills, CA 90212

In short: Yes

Advil, Motrin, Aleve, Ibuprofen, and Aspirin can all potentially cause bleeding in the perioperative period. When patients are six weeks post-op, other causes are more likely.
The post-operative bleeding that you’ve experienced is more likely related to your wound strips.The removal of these strips can sometimes peel away immature epithelium and expose suture abscesses.Both situation can result in bleeding.

Richard J. Bruneteau, MD
Omaha Plastic Surgeon
5.0 out of 5 stars 142 reviews

8900 West Dodge Road
Omaha, NE 68114

Bleeding from incision

I concur. The bleeding is probably due to trauma from removal of the streri-strip. Allow it to heal without further taping. Be patient and it should heal well. If not, see your plastic surgeon.

Jack Gelman, MD
Frankfort Plastic Surgeon
4.5 out of 5 stars 14 reviews

9721 W 165th Street
Orland Park, IL 60467

Blood thinners, Advil, Ibuprofen, Aspirin, and Motrin before surgery: Not a good idea

There are several classes of blood thinners that should be avoided before and immediately after surgery. These include:

  • Aspirin
  • Ibuprofen
  • Coumadin, Plavix

These medications are not immediately metabolized in the body, so that they may last up to one month after you take them. It is advisable that you do not take blood thinners as listed above one month before surgery but this should be individualized by your physician himself. Our office in Santa Monica routinely gives a list of over 200 medications that cannot be taken before surgery. Check to see if your surgeon has a similar list.

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 70 reviews

804 7th Street
Santa Monica, CA 90403

A combination of factors

From your description is sounds like there was either a small separation at the incision or you are having a small reaction to the sutures. Either way that area of your body is undergoing some inflammatory changes. This can cause a temporary increase in circulation and delicacy of the tissue.

When you removed the dressing some of the superficial blood vessels bled. Advil may be contributing to how long it takes those small vessels to stop but typically at 6 weeks Advil should not cause significant post-operative problems in normal patients with straight-forward post-op courses.

I hope this helps!

Steven H. Williams, MD
San Francisco Plastic Surgeon
5.0 out of 5 stars 37 reviews

4000 Dublin Blvd
Dublin, CA 94568

You sounds like a suture is "spitting" out

You are right at the point postop when dissolvable sutures can sometimes "spit" out the incision. These can look like a pimple and can bleed a bit also. The Advil didn't cause the bleeding but might have made it a little bit worse. The suture issue will either resolve as the material comes out or is removed by your doctor.

Richard P. Rand, MD, FACS
Seattle Plastic Surgeon
4.5 out of 5 stars 57 reviews

1135 116th Ave. NE
Bellevue, WA 98004

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.